Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Hastings, NE

April 23, 20225 counties in Nebraska; Phillips County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 23, 2022, 2:57 AM CDT for 5 counties in Nebraska; Phillips County, Smith County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2022, 2:57 AM CDT (07:57 UTC)
Expired
Apr 23, 2022, 3:30 AM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Phillips County, KS, Smith County, KS, Buffalo County, NE, Franklin County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 10:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KGID 230757
SVRGID
KSC147-183-NEC019-061-083-099-137-230830-
/O.NEW.KGID.SV.W.0013.220423T0757Z-220423T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
257 AM CDT Sat Apr 23 2022

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Smith County in north central Kansas...
  Phillips County in north central Kansas...
  Franklin County in south central Nebraska...
  Phelps County in south central Nebraska...
  Western Kearney County in south central Nebraska...
  Southwestern Buffalo County in south central Nebraska...
  Harlan County in south central Nebraska...

* Until 330 AM CDT.

* At 256 AM CDT, severe thunderstorms were located along a line
  extending from near Loomis to Orleans to 9 miles north of
  Phillipsburg to near Speed, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Holdrege, Alma and Loomis around 300 AM CDT.
  Funk around 305 AM CDT.
  Phillipsburg, Republican City and Huntley around 310 AM CDT.
  Odessa around 315 AM CDT.

Other locations in the path of these severe thunderstorms include
Kirwin, Naponee, Ragan, Agra, Bloomington, Kearney, Franklin,
Kensington, Hildreth and Wilcox.

This includes Interstate 80 between mile markers 255 and 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9951 3982 9944 4006 9957 4067 9948
      4067 9942 4075 9943 4091 9895 4032 9899
      4009 9884 3993 9891 3966 9902 3957 9928
TIME...MOT...LOC 0756Z 238DEG 35KT 4052 9942 4012 9945 3988 9929 3960
9942

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Pfannkuch
1 follow-up statement
464 
WWUS53 KGID 230817
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
317 AM CDT Sat Apr 23 2022

KSC147-183-NEC019-061-083-099-137-230830-
/O.CON.KGID.SV.W.0013.000000T0000Z-220423T0830Z/
Smith KS-Phillips KS-Franklin NE-Phelps NE-Kearney NE-Buffalo NE-
Harlan NE-
317 AM CDT Sat Apr 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHWESTERN SMITH...PHILLIPS...FRANKLIN...EASTERN PHELPS...
WESTERN KEARNEY...SOUTHWESTERN BUFFALO AND EASTERN HARLAN COUNTIES...

At 315 AM CDT, severe thunderstorms were located along a line
extending from near Odessa to Wilcox to near Bloomington to near
Glade, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kearney, Holdrege, Phillipsburg, Alma, Franklin, Axtell, Odessa,
Kensington, Hildreth, Wilcox, Agra, Funk, Riverdale, Kirwin,
Republican City, Naponee, Bloomington, Glade, Huntley and Ragan.

This includes Interstate 80 between mile markers 259 and 279.

Please note that a High Wind Warning for non-thunderstorm winds 
remains in effect across the area until 5 AM CDT, and damaging wind 
gusts could still occur behind the line of thunderstorms. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9951 3982 9944 4006 9943 4061 9937
      4067 9935 4075 9935 4091 9895 4032 9899
      4009 9884 3993 9891 3966 9902 3957 9928
TIME...MOT...LOC 0815Z 231DEG 40KT 4071 9920 4037 9918 4013 9904 3969
9923

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:41 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 23, 12:41 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1241 AM CDT Sat Apr 23 2022

...AVIATION UPDATE...

.UPDATE...
Issued at 626 PM CDT Fri Apr 22 2022

No major changes to the afternoon forecast. Strong winds continue
across the area and will persist into the overnight hours.
Thunderstorms have begun to develop and have encroached on the
Hastings CWA, primarily over Dawson county so far. Thunderstorms
are expected to continue to develop across the area, although how
active the area ends up getting is still a little bit in question.
Storm movement will be from the southwest to northeast. Some of
these storms may be severe, with large hail and strong winds being
the main threat.

&&

.DISCUSSION...(This evening through Friday)
Issued at 301 PM CDT Fri Apr 22 2022

Strong winds have developed across the local area today as an
intensifying area of low pressure across the intermountain west
has helped to tighten up the pressure gradient across the region.
As this low continues to intensify and eventually push a cold
front across the local area overnight...expect increasing winds
after dark...with frequent wind gusts of 60 to 65 mph possible
for a couple of hours ahead of the aforementioned cold front. As
a result...expect a windy night...and a high wind warning remains
in effect for the entire area through 5 AM CDT. In addition...the
winds have been picking up some dust across the area...with a
blowing dust advisory now in effect for our far western counties
where satellite imagery is picking up on some blowing dust and
there has been at least 2 known road closures. Do not expect much
improvement in these conditions until the winds subside
significantly...which is not expected to be until the early
morning hours Saturday.

With the strong winds and warm temperatures this afternoon...critical
fire weather conditions are also being observed across portions
of the local area...and satellite has picked up on the possibility
of a couple small fires across our western counties...with a Red
Flag warning in effect for areas generally along and west of
highway 281 until 9 PM CDT...and while relative humidity values
should begin to recover some late evening...winds are only
expected to get stronger as the previously mentioned surge of
southerly winds crosses the local area after midnight.

In addition to the wind...dust and fire weather concerns...there
remains 2 distinct chances for thunderstorms across the area from
late this afternoon and through the overnight hours. The first
comes near the dryline where some CU is developing this afternoon.
So far this CU has been benign...but some of the CAMS are trying
to develop a few distinct storms near this boundary and quickly
fading them out as they track north northeast. If a storm or two
near the dryline does develop and clip western portions of our
area...all severe types will be possible with large
hail...damaging winds...and even an isolated tornado possible.
Later tonight...there will be a second distinct chance for
thunderstorms along the main cold front as it crosses the local
area...with some bowing of this line in model data hinting at
mainly a wind threat. That said...if winds with these storms do
not reach severe levels...winds ahead of them might...as
widespread 60 to 65 mph wind gusts are possible for an hour or two
just ahead of the main cold front.

After the cold front clears the area early Saturday morning...dry
weather is anticipated for several days as any wrap around
moisture is expected to stay north of the local area and any
redevelopment along cold front during the afternoon hours is
expected to be east of the local area. That said...with continued
breezy/windy conditions and drier air filtering in behind the
front...fire weather conditions will once again be a concern
Saturday...and issued a fire weather watch to cover this.

High pressure will then gradually build across the area over the
course of next week...with the next small chance for some precip
not coming until the end of next week when a disturbance from the
west reaches the area. Before high pressure really establishes
itself aloft...a couple of seasonably cool days with near freezing
morning temps are possible Monday and Tuesday...before
temperatures modify and return to above normal values by Tuesday
afternoon.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1234 AM CDT Sat Apr 23 2022

Not a pleasant ride tonight as sfc winds are screaming out of the
south with gusts to around 60kts and LLWS is present at about
1,000 ft and around 70 kts. There is also the presence of blowing
dust at the terminals which is reducing visibilities at times.
MVFR cigs will continue with the potential for brief periods of
IFR cigs.

This is expected to continue for the next several hours as a cold
front approaches from the west. This cold front will also usher in
some thunderstorms that are expected to impact the terminals near
dawn. MVFR cigs are expected to continue with this line of storms,
but then skies should rapidly clear out on the backside.

Expecting VFR tomorrow morning onward with strong winds again at
around 20-30 kts with gusts to around 40 kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 5 AM CDT early this morning for
     NEZ039>041-046>049-060>064-072>077-082>087.

     Blowing Dust Advisory until 5 AM CDT early this morning for
     NEZ039>041-046>049-060>064-072>077-082>087.

     Fire Weather Watch from this afternoon through this evening for
     NEZ040-041-046>049-061>064-073>077-082>087.

KS...High Wind Warning until 5 AM CDT early this morning for
     KSZ005>007-017>019.

     Blowing Dust Advisory until 5 AM CDT early this morning for
     KSZ005>007-017>019.

     Fire Weather Watch from this afternoon through this evening for
     KSZ005>007-017>019.

&&

UPDATE...Hickford
DISCUSSION...Rossi
AVIATION...Shawkey
Hazardous weather outlook, Apr 22, 9:33 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
933 PM CDT Fri Apr 22 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
933 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong southerly winds of 30 to 40 MPH with gusts to around
65 MPH will continue across the local area tonight. As a result,
a High Wind Warning is in effect for the entire area through 5 AM
Saturday.

Blowing dust may also lead to poor visibility, especially in
Furnas, Gosper, and Dawson counties.

Isolated thunderstorms are possible west of Highway 281 through
11pm. Hail to the size of quarters and wind gusts to 70 MPH are
possible with these storms.

Another round of thunderstorms is expected to move in from the
west between 1am and 5am Saturday morning. Wind gusts to 70 MPH
are the main threat with this line of storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday will see strong winds again gradually shifting from the
south to the northwest with gusts to around 40 to 45 MPH possible.
These strong winds combined with minimum relative humidity values
below 20 percent prompted the issuance of a fire weather watch
for Saturday...which is in effect from 1 PM until 8 PM CDT.

Additional fire weather concerns are expected to persist across
at least parts of the local area into next week and will be
assessed one day at a time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, wind damage, or
tornadoes with the possible storms late this afternoon and
overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 23, 1:57 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
157 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     NON-TSTM WND GST 1 NW ORD                41.62N 98.95W
04/23/2022  M58 MPH          VALLEY             NE   ASOS

            ASOS STATION KODX ORD AIRPORT.

&&

MANGELS
Local storm report, Apr 23, 1:58 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
158 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     NON-TSTM WND GST 4 NE GRAND ISLAND       40.97N 98.32W
04/23/2022  M62 MPH          HALL               NE   ASOS

            ASOS STATION KGRI GRAND ISLAND AIRPORT.

&&

MANGELS
Local storm report, Apr 23, 1:59 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
159 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     NON-TSTM WND GST 1 W HAZARD              41.09N 99.09W
04/23/2022  M60 MPH          SHERMAN            NE   MESONET

            KNEHAZAR5.

&&

MANGELS
Local storm report, Apr 23, 2:16 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
216 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     NON-TSTM WND GST 6 NNW LOUP CITY         41.35N 99.03W
04/23/2022  M62 MPH          SHERMAN            NE   MESONET

            DAVIS WEATHERLINK.

&&

MANGELS
Local storm report, Apr 23, 2:21 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
221 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     NON-TSTM WND GST 4 NE CLARKS             41.25N 97.78W
04/23/2022  M58 MPH          MERRICK            NE   MESONET

            MESONET STATION UR441 WHAVNW.

&&

MANGELS
Local storm report, Apr 23, 2:49 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
249 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TSTM WND GST     5 NNW OXFORD            40.31N 99.67W
04/23/2022  M65 MPH          FURNAS             NE   MESONET

            DAVIS WEATHERLINK STATION. COINCIDED WITH
            ARRIVAL OF THUNDERSTORM.

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:41 PM CDTSpecial Weather StatementGIDGosper19 min
Apr 22, 9:04 PM CDTSpecial Weather StatementGIDDawson26 min
Apr 22, 11:42 PM CDTSpecial Weather StatementGIDFranklin33 min
Apr 23, 1:53 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas37 min
Apr 23, 2:24 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps36 min
Apr 23, 3:04 AM CDTRed Flag WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more17 hr
Apr 23, 3:27 AM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Harlan, Kearney, Webster33 min
Apr 23, 4:01 AM CDTSpecial Weather StatementGIDAdams, Clay, Nuckolls, Webster29 min
Apr 23, 4:40 AM CDTSpecial Weather StatementGIDNuckolls, Thayer35 min
Apr 23, 2:36 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDRooks24 min
Apr 23, 3:01 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne, Phillips, Rooks, Smith29 min
Apr 23, 5:11 AM CDTSpecial Weather StatementGIDMitchell34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.